Lightning, La Plata
- When
- July 31, 3:30 PM MST
- Where
- La Plata County, Durango
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
A woman was walking along Rim Drive across the street from Hillcrest Golf Course when she was struck by lightning. A group of paramedics who had been golfing came to the aid of the woman.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A woman was walking along Rim Drive across the street from Hillcrest Golf Course when she was struck by lightning. A group of paramedics who had been golfing came to the aid of the woman. A lightning monitor at the golf course indicated this to be the first lightning strike from the storm, and promptly closed the golf course after this lightning strike was detected.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 12:30 PM MST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 130 PM MDT SUN JUL 31 2005 .SHORT TERM (TONIGHT THROUGH TUESDAY)... MOIST SOUTHWEST FLOW OF MOISTURE WILL CONTINUE TO WRAP AROUND THE UPPER LEVEL RIDGE CURRENTLY CENTERED OVER SOUTHEASTERN COLORADO. MODELS CONTINUE TO INDICATE THE TREND OF INCREASING MOISTURE EASTWARD OVER THE CWA THROUGH TUESDAY AS RIDGE WEAKENS SLIGHTLY. THIS MOISTURE INCREASE IS ALREADY EVIDENT TODAY AS DEWPOINT TEMPERATURES ARE RUNNING 4-8 DEGREES HIGHER THAN SAME TIME YESTERDAY. WITH GOOD MOISTURE...INSTABILITY AND WEAK WAVES IN THE FLOW...HAVE INCREASED POPS/QPF THROUGH THE SHORT TERM PERIOD (TUESDAY). THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE ACROSS THE MOUNTAINS AND NORTHERN CWA. THE FLOW ALOFT IS FAIRLY WEAK...SO LOCALLY HEAVY RAIN IS POSSIBLE WITH SOME OF THESE STORMS. WITH INCREASED CLOUD COVER... HAVE ALSO LOWERED MAXIMUM TEMPERATURES SLIGHTLY ON BOTH MONDAY AND TUESDAY. .LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...GFS CONTINUES TO SHOW AN INCREASINGLY MOIST LOWER ATMOSPHERE THROUGH THE END OF THE WORK WEEK. THOUGH NOT AS MOIST AS THE LAST MONSOONAL BURST...THERE LOOKS TO BE ENOUGH MOISTURE FOR DAILY AFTERNOON AND EVENING CONVECTION. WINDS ARE FORECAST TO BE LIGHT THROUGH THE PERIOD, SO SLOW MOVING STORMS AND AREAS OF HEAVY RAIN ARE POSSIBLE. BY SATURDAY...THE GFS RETROGRADES THE RIDGE TO THE NORTHWEST AS AN EAST COAST TROF DEVELOPS. THIS SHOULD BRING IN A MORE NORTHERLY FLOW ON SATURDAY AND SUNDAY...THUS SHUNTING THE MOISTURE PLUME SOUTHWARD. DIURNALLY DRIVEN STORMS WILL PERSIST OVER THE SWRN COLORADO MOUNTAINS...BUT IT WILL BE DRIER ELSEWHERE. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && MPM/BA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 540 AM MDT SUN JUL 31 2005 COZ001>014-017>023-UTZ022>025-027>029-011230- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 540 AM MDT SUN JUL 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST AND EAST-CENTRAL UTAH...AND SOUTHWEST AND WEST-CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING... MAINLY OVER THE MOUNTAINS. BRIEF HEAVY RAIN AND LIGHTNING WILL BE THE MAIN HAZARDS ACCOMPANYING THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING. LIGHTNING AND HEAVY RAIN MAY OCCUR WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CJC
The Grand Junction radar (KGJX), 200 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503037.